Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 24, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 18, 2020, 1:08 PM PST for Lake County, Oregon. It took effect at Dec 18, 2020, 7:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2020, 1:08 PM PST (21:08 UTC)
- In effect from
- Dec 18, 2020, 7:00 PM PST
- Expired
- Dec 19, 2020, 4:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
County Lake County, OR
The radar
The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WWUS76 KMFR 182108 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 108 PM PST Fri Dec 18 2020 ORZ031-191200- /O.NEW.KMFR.WI.Y.0024.201219T0300Z-201219T1200Z/ Central and Eastern Lake County- 108 PM PST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Highway 31 in Lake County, between Paisley and Summer Lake. * WHEN...From 7 PM this evening to 4 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects, and will make driving difficult, especially for high profile vehicles such as RVs and semi trucks. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BPN Visit us at https://www.weather.gov/Medford
1 follow-up statement
250 WWUS76 KMFR 191151 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 351 AM PST Sat Dec 19 2020 ORZ031-191300- /O.EXP.KMFR.WI.Y.0024.000000T0000Z-201219T1200Z/ Central and Eastern Lake County- 351 AM PST Sat Dec 19 2020 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Southwest winds at Summer Lake recorded a peak gust of 67 mph late Friday night, but winds in Lake County have now weakened. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 18, 11:25 AM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 18, 11:25 AM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1125 AM PST Fri Dec 18 2020
The Aviation section has been updated...
.UPDATE...Dense fog has developed this morning in and around the
city of Medford, and although there are pockets of fog in other
area valleys, this portion of the Rogue Valley appears to be the
thickest of it. A Dense Fog Advisory has been issued for Medford
and the surrounding area until 10 AM.
Otherwise, the forecast appears on track, with the next front
approaching this evening and tonight, but giving the area mostly
a glancing blow. Main forecast efforts today will focus on the
weekend atmospheric river, which at this time looks like it will
remain mostly north of the forecast area, although Coos, Douglas,
and Curry counties could see impacts from the southern periphery
of the moisture plume. For more details on this and the rest of
the forecast, see the previous discussion below. -BPN
&&
.AVIATION...For the 18/18Z TAFs...
Low clouds and fog of the LIFR to IFR variety exist in many of the
inland valleys south of the Umpqua Divide and from the Upper Klamath
Basin and Shasta Valley westward as of late this morning. These low
clouds and fog are expected to generally dissipate around 21Z,
though a strengthening inversion over the area this afternoon could
keep places like the Illinois Valley, Medford area, and areas of
western Siskiyou County in IFR later into the afternoon.
Meanwhile, an approaching cold front front is expected to bring MVFR
to the coast this afternoon with some IFR potential along and near
the coast overnight. This MVFR, along with mountain obscurations,
will push into the Umpqua Basin and across the west side overnight
into Saturday morning. Expect VFR to prevail east of the Cascades as
increasing clouds, cooling temperatures above the boundary layer,
and increasing winds greatly diminish fog and low cloud potential
there. ~BTL
&&
.MARINE...Updated 850 AM PST Friday 18 Dec 2020...An active
period with elevated seas and periods of gusty winds will continue
into early next week.
This morning, steep, swell-dominated seas will continue across the
waters then winds and seas will increase as another cold front moves
across the coastal waters this afternoon and evening. South winds
will increase with the winds gusting to gale force north of Cape
Blanco and a mix of steep to very steep, choppy seas. To the south,
small craft advisory conditions will continue with steep seas and
winds of 20 to 30 kt. Tonight, winds will lower but westerly swell
will build across the waters resulting in continued steep seas.
A front will move into the waters Saturday and Sunday. Models are
in better agreement, showing the front move into northern portions
of the waters Saturday and Saturday night then lifting northward on
Sunday. South winds are expected to increase across the waters from
Cape Blanco northward to at least small craft advisory conditions. A
mix of swell and wind waves will result in continued steep seas
across the waters Saturday into Sunday. Of note, a period of
localized very steep seas are possible Saturday evening, mainly for
the waters beyond 5 nm from shore north of Coos Bay. Confidence is
low and this will depend on how strong south winds become with this
front. We will continue to monitor this and update as needed.
Sunday, winds are expected to lower as the front gradually moves
north. However. steep west swell is expected to continue to affect
the waters. Monday, another front arrives and is expected to bring
additional small craft advisory level winds and seas to the waters.
Winds are expected to change to northerly Monday night and Tuesday.
Steep, west swell-dominated seas may linger into Tuesday before
gradually lowering. However, gusty northerly winds may develop
across the waters south of Cape Blanco late Tuesday through
Wednesday resulting in the potential for steep, choppy seas
affecting these waters.
-CC
&&
.PREV DISCUSSION... /Issued 516 AM PST Fri Dec 18 2020/
DISCUSSION...While the pattern will be active into early Tuesday,
and likely again from day 7 through 10 (Christmas Day into the
weekend), impacts look to be relatively minor.
A warm front along the Washington and northern Oregon coast will
continue northeastward today with brief ridging over our area.
This will bring warmer temperatures with highs near normal. Also,
an increase of high clouds while low clouds and fog persist this
morning in the Umpqua, Illinois, Rogue, Klamath River, and Scott
Valleys...as well as portions of southern Lake and northern Modoc
counties. The stratus coverage includes Roseburg, Grants Pass,
Happy Camp, and Lakeview. A few patches of stratus have begun to
form near Medford and are expected to increase in coverage during
the next couple of hours.
By late afternoon, the southern end of a cold front will reach the
coast. It will then weaken as it moves across our area into early
Saturday morning. Most of our area will simply notice an increase
of mid-level clouds. But, rain is likely for the coast and Douglas
County northward with a snow level around 5000 to 6000 feet.
A noticeably stronger, longer-lived, though still somewhat similar
scenario to that of tonight will occur from Saturday afternoon
through Sunday night. A very brief break between systems on
Saturday will be followed by a warm front reaching the coast late
in the afternoon. This front will occlude while a ridge persists,
initially centered offshore of San Francisco Bay then moving east
to the Sierra Nevada. There has been some noteworthy run-to-run
model differences in the tug of war between just how far north the
influence of the ridge, and how far south the influence of the
wet front will extend. This portion of the forecast is still
subject to refinement with the next couple of upcoming model runs.
But, the probability of precipitation has been increased in much
of southwest Oregon. There is a possibility of moderate to heavy
rainfall extending from northwest Oregon into Coos and
western/northern portions of Douglas counties late Saturday night
into Sunday. Meantime, the probability of precipitation for Modoc
County and most of Siskiyou County will be near zero. Southerly
downslope low level flow will also limit the probability/extent of
precipitation in Jackson County. Snow levels will be high, around
7000 to 8000 feet.
The trailing occluded/cold front looks to affect a larger portion
of our area, Monday afternoon through Monday night. Snow levels
and precipitation amounts related to this event still have
moderate amounts of model difference, but this looks to be a fast
mover. The majority of precipitation, and a period of gusty
westerly wind (strongest gusts around 40 mph approaching advisory
strength on the east side) is expected during about 6 hours from
late afternoon through the evening. Snow levels are forecast to
fall from around 7000 feet to around 5000 feet as the front tracks
across. As such, the probability of precipitation, on Monday
evening in particular, is more likely to trend higher rather than
lower with the next few model runs. But, the initially high snow
level limits the possibility of what shouldn't be more than a few
inches of snow at most on mountain passes.
A ridge is likely to be the dominant feature Tuesday through
Thursday night. The main weather concern at mid-week will be the
extent and duration of valley low clouds and fog.
As would be expected, model differences increase beyond Thursday
night. A majority of ensemble member solutions are not as strong
or fast as either the operational GFS or ECMWF regarding a
potential late week cold front. As such, there is a slight chance
to chance of precipitation on Christmas Day...with a near equal
chance that this weak front holds off until Friday night or
Saturday. If it were to snow on Friday, the highest probability is
that it would be with a snow level around 4500 to 5000 feet and
limited to a light intensity episode in the southern Oregon
Cascades.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PST this morning for ORZ026.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 10 PM PST Sunday for
PZZ350-356-370-376.
Gale Warning from 1 PM this afternoon to 9 PM PST this evening
for PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 7:24 AM PST | Dense Fog Advisory | MFR | Jackson | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.